Colorado, 2014High Wind in Colorado, November 29 to 30, 2014
November 29 to 30, 2014 · NWS PUB · 3 events in 3 counties and zones
A high elevation high wind episode occurred on the crest of the Sangre de Cristo Mountains and Pikes Peak. Winds gusted in excess of 90 mph atop Pikes Peak (El Paso County).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high elevation high wind episode occurred on the crest of the Sangre de Cristo Mountains and Pikes Peak. Winds gusted in excess of 90 mph atop Pikes Peak (El Paso County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 29, 3:30 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Nov 29, 3:30 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
330 PM MST SAT NOV 29 2014
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 243 PM MST SAT NOV 29 2014
...WINDY NIGHT FOR THE HIGHER TERRAIN AND I-25 CORRIDOR...
CURRENTLY...STRONG WESTERLY FLOW ALOFT ACROSS THE FORECAST AREA WAS
HELPING TO BRING GUSTY W-SW WINDS DOWN TO THE SURFACE...AS WELL AS
BOOSTING TEMPS INTO THE 60S TO AROUND 70F FOR THE PLAINS...50S FOR
THE HIGH VALLEYS...AND 30S TO 40S FOR THE MTS. MT WAVE CLOUDS
STRETCHED FROM THE SOUTHERN MOUNTAINS TO THE NE ACROSS KIOWA
COUNTY ALL DAY TODAY.
TONIGHT AND TOMORROW...MODELS INDICATE THAT STRONG WESTERLY FLOW
ALOFT WILL CONTINUE ACROSS THE CWA THROUGH THE SHORT TERM. HI-RES
MODEL CROSS SECTIONS PAINT A FAVORABLE SCENARIO FOR STRONG MT WAVE
WINDS TONIGHT THROUGH ABOUT 15Z TOMORROW MORNING...WITH THE BEST
CHANCES BEING ALONG NORTH-SOUTH ORIENTATED TOPOGRAPHIC FEATURES.
THEREFORE...DECIDED TO UPGRADE PORTIONS OF THE HIGH WIND WATCH TO A
WARNING FOR TONIGHT FOR ALL OF TELLER COUNTY...WESTERN EL PASO
COUNTY WEST OF I-25...AND THE HIGHEST ELEVATIONS OF THE WETS AND
SANGRES. THERE REMAINS THE POTENTIAL FOR DAMAGING WINDS IN THE LOWER
ELEVATIONS OF THE WETS AND SANGRES SO KEPT THE WATCH IN EFFECT THERE
FOR NOW.
TEMPS ALONG THE EASTERN SLOPES OF THE SOUTHERN MTS SHOULD
REMAIN FAIRLY MILD TONIGHT DUE TO THE WINDS. AS FOR TOMORROW...A
COLD FRONT IS STILL FORECAST TO BACKDOOR INTO THE EASTERN PLAINS IN
THE AFTN SOMETIME BETWEEN 18Z AND 21Z. THIS WILL GIVE THE EASTERN
PLAINS PLENTY OF TIME TO WARM THROUGH MIDDAY BEFORE THE COLD AIR
HITS. AS FOR PCPN CHANCES...THERE STILL IS A VERY SLIGHT CHANCE FOR
ISOLATED SNOW OVER THE CENTRAL MTS TOMORROW AFTN...THOUGH THE UPPER
TROUGH NOW SEEMS TO NOT BE AS AMPLIFIED AS IT SWEEPS EAST. MOORE
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 243 PM MST SAT NOV 29 2014
COLD FRONT BANKS UP ACROSS THE LOWER EASTERN SLOPES OF THE
SOUTHEAST MOUNTAINS SUNDAY NIGHT RESULTING IN A SHALLOW SATURATED
LAYER ALONG THE SOUTHERN SLOPES OF THE PALMER DIVIDE AND THE
EASTERN SLOPES OF THE WETS/SANGRES AND PIKES PEAK/TELLER COUNTY
TOWARDS SUNDAY MORNING. NAM12 SOUNDINGS STILL SUGGEST POSSIBILITY
FOR SOME LIGHT FREEZING DRIZZLE OR FLURRIES LATE SUNDAY NIGHT
THROUGH MONDAY MORNING IN THESE UPSLOPE REGIONS.
MEANWHILE...WEAK SHORTWAVE COMING IN OFF THE PACIFIC WILL
TRANSLATE ACROSS THE FORECAST AREA SUNDAY NIGHT SPREADING LIGHT
SNOW INTO THE CENTRAL MOUNTAINS ALONG THE CONTDVD. ACCUMULATIONS
AT THIS POINT LOOK PRETTY LIGHT...AS SYSTEM IS FAST MOVING...WITH
HIGHER AREAS OF THE SAWATCH AND MOSQUITO RANGES PICKING UP AN INCH
OR TWO THROUGH MONDAY MORNING.
MONDAY WILL REMAIN COLD ACROSS THE SE CO WITH THE SURFACE HIGH
ENTRENCHED ACROSS THE CENTRAL PLAINS. SOUTHERLY FLOW OFF THE
RATON RIDGE TRIES TO ERODE THE COLD AIR NORTHWARD WITH SOME LOWER
40S ALONG THE SOUTHERN I-25 CORRIDOR DURING THE AFTERNOON.
ELSEWHERE...HIGHS MAY STRUGGLE TO HIT THE FREEZING MARK. MOUNTAINS
AND VALLEYS WILL FEEL LITTLE AFFECT FROM THIS COLD FRONT AS IT
WILL BE TOO SHALLOW TO CROSS THROUGH THE VALLEYS OF THE SOUTHEAST
MOUNTAINS SO TEMPERATURE SHOULD REMAIN FAIRLY SIMILAR TO THE PAST
FEW DAYS.
LEE TROF REDEVELOPS MONDAY NIGHT WHICH SHOULD ALLOW LOWER EASTERN
SLOPES TO WARM BACK UP OVERNIGHT. TWO MUCH FORWARD SHEAR IN
CROSS-SECTIONS FOR A MOUNTAIN WAVE EVENT SO WINDS SHOULDN'T BE TOO
EXCESSIVE. THIS SETS THE STAGE FOR A WARM UP ON TUESDAY AS LEE
TROF PUSHES EASTWARD AND MID LEVEL H7 TEMPS WARM BACK TO BETWEEN
+4 AND +7C.
PATTERN BECOMES A BIT MORE ACTIVE FOR THE LATTER PART OF THE WORK
WEEK...ESPECIALLY FOR THE CONTDVD. WESTERLY FLOW WILL CONTINUE TO
PICK UP SHORTWAVE ENERGY FROM THE PACIFIC AND TRANSLATE IT ACROSS
CO. THIS WILL SPREAD ROUNDS OF SNOW INTO THE CONTDVD REGION
TUESDAY NIGHT THROUGH THURSDAY...WITH THE BEST CHANCE ON
WEDNESDAY. SNOW ACCUMULATIONS STILL LOOK FAIRLY LIGHT THROUGH THE
PERIOD...BUT COULD SEE SOME 2-4 OR 3-6 INCH AMOUNTS AT TIMES
ACROSS THE HIGHER ELEVATIONS.
GFS BRINGS ANOTHER PROGRESSIVE TROF INTO THE 4 CORNERS REGION ON
FRIDAY WHILE EC HAS A SHORTWAVE RIDGE. BUT BOTH SEEM TO LATCH ON
TO MORE ENERGY MOVING INTO THE SOUTHWEST U.S. FOR SATURDAY. ECMWF
IS MUCH MORE PROGRESSIVE THAN THE GFS (WHICH CARVES OUT A BROAD
CLOSED LOW ACROSS THE DESERT SW INTO LATE NEXT WEEKEND). FOR
NOW...FORECAST LEANS TOWARDS THE MORE PROGRESSIVE SOLUTION. -KT
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 243 PM MST SAT NOV 29 2014
VFR CONDITIONS FORECAST FOR THE NEXT 24 HRS AT KCOS...KPUB AND
KALS...WITH MAINLY HIGH LEVEL MT WAVE CLOUDS FROM THE SOUTHERN FRONT
RANGE AND EASTWARD. W-SW WINDS GUSTING TO 30 MPH PROBABLE FOR THE
TAF SITES THROUGH EARLY EVENING. WITH STRONG WINDS GUSTING UP TO 70-
80 MPH OVR THE MTNS TONIGHT...AND THE POTENTIAL FOR MTN WAVES...
HAZARDOUS FLYING CONDITIONS SHOULD BE EXPECTED. MOORE
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 6 PM THIS EVENING TO 8 AM MST SUNDAY FOR
COZ073-075-080>082-084-085.
HIGH WIND WATCH FROM 6 PM MST THIS EVENING THROUGH SUNDAY
MORNING FOR COZ072-074-079.
&&
SHORT TERM...MOORE
LONG TERM...KT
AVIATION...MOORE
Hazardous weather outlook, Nov 29, 3:52 PM MST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MST SAT NOV 29 2014
COZ058>089-093>099-302300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
352 PM MST SAT NOV 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG AND POTENTIALLY DAMAGING WINDS ARE EXPECTED TONIGHT OVER PIKES
PEAK...TELLER COUNTY AND THE RAMPART RANGE...THE WET MOUNTAINS
ABOVE 10000 FEET...THE SANGRE DE CRISTO MOUNTAINS ABOVE 11000
FEET...AND EXTREME WESTERN EL PASO COUNTY WEST OF INTERSTATE 25.
IN THESE AREAS...WEST WINDS OF 40 TO 50 MPH WITH GUSTS UP TO 80
MPH ARE FORECAST.
THE REMAINDER OF THE SANGRE DE CRISTO MOUNTAINS...AND THE WET
MOUNTAINS...WILL EXPERIENCE STRONG AND GUSTY WEST WINDS TONIGHT
THROUGH EARLY TOMORROW MORNING AS WELL. WINDS AT 15 TO 30 MPH WITH
GUSTS TO 60 MPH ARE EXPECTED...WITH THE POTENTIAL FOR HIGHER GUSTS
TO 75 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FLURRIES...FOG...AND PATCHY FREEZING DRIZZLE WILL BE POSSIBLE
ACROSS EL PASO COUNTY AND THE LOWER EASTERN SLOPES OF THE
SOUTHEAST MOUNTAINS SUNDAY NIGHT THROUGH EARLY MONDAY MORNING.
LIGHT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ACROSS THE
CONTINENTAL DIVIDE OF CHAFFEE AND LAKE COUNTY SUNDAY NIGHT THROUGH
MONDAY MORNING WHERE 1 TO 3 INCHES WILL BE POSSIBLE.
ADDITIONAL ROUNDS OF LIGHT SNOW WILL BE POSSIBLE ALONG THE
CONTINENTAL DIVIDE TUESDAY NIGHT THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE EASTERN MOUNTAINS AND THE EASTERN SLOPES
TONIGHT.
27/31
High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- November 29, 6:00 PM MST to November 30, 6:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- November 29, 6:00 PM MST to November 30, 6:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Pikes Peak Above 11000 Ft
- When
- November 29, 6:00 PM MST to November 30, 6:00 AM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Measured
- 86 kt (99 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, November 29, 2014$380,000 · 58 kt wind · 4 events
- Dust Storm in Idaho, November 29, 2014$20,000 · 1 event
- Winter Storm in Montana, November 29 to 30, 20143 events
- Winter Storm in California, November 29 to 30, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549922, 549923, 549924.